Pharmacy/gabitril

Advertisement


Question
read your e-mail on switching from anbien to gabitril.read gabitril can be added to lunesta.you say it is safe drug  but one side effect on eyes is this extremely rare ang general few drug  interactionsread it can cause eye problemshoward

Answer
Hi Howard,
Visual field defect is a real (irreversible) problem for a drug called Vigabatrin, an antiepileptic which also works by influencing GABA levels in the brain.  Because Gabitril also has a GABA function, this side effect has been automatically listed in its monograph.  In truth, Gabitril's mechanism of action, although GABA-related, is somewhat different, and hard evidence of visual field defect through clinical trials is ultimately lacking.  The very few cases that have been reported fail to prove that Gabitril was the likely culprit.  These patients had other co-morbidities that likely explained the visual dysfunction.  I wouldn't be overly concerned with this side effect, but it's good to be aware of it.

In terms of drug interactions, there are two general types to be aware of.  Firstly, drugs that can lower seizure threshold are an issue with epileptics as they can increase the likelihood of seizures.  This may also have a bearing on the side effect of status epilepticus, although I suspect that the former is a greater concern.  And secondly, drugs that impair the metabolism of Gabitril can affect its levels in the blood.  Drugs which induce the metabolism of Gabitril will lower Gabitril levels giving rise to a subtherapeutic effect.  In your case this would mean your insomnia not being controlled, but for epileptics it would mean an increase risk of seizure (bigger problem).  Drugs which inhibit the metabolism of Gabitril will cause its levels to rise, which in turn may increase toxicity (confusion, altered consciousness).  You can always send me a complete list of your meds and I'll have a quick look over them for you, if you like.  Otherwise your regular pharmacist/GP should be able to do this for you.  From memory of our discussions, I don't think you are on any potentially interacting drugs, but it's best to double check.

Hope this reassures you, Howard.  Feel free to send me a follow-up question.  

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Gisella Campanelli

Expertise

I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.

Experience

I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

Education/Credentials
I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 About.com. All rights reserved.